From Plainfield, Illinois, USA:
I recently changed doctors and had previously been taking 2000 mg of metformin daily plus 2 insulin shots, morning and evening, of Humulin N, 30 units in the morning and 40 in the evening. My new doctor wants me to stop taking the metformin and increase my insulin. I am not sure why he wants me to change my past routine. My last A1C was 8.1. I have had type 2 diabetes for 30 years. It has just been within the last year that my A1C has been this high. What is your advice?
First, your hemoglobin A1C of 8.1% is too high. In the picture, you need to intensify your treatment of the diabetes. The next question is how to intensify the therapy. It is not unusual to have to treat patients with insulin after many years of therapy. Metformin is an effective drug. There is evidence of synergism with metformin and insulin. However, whatever is done needs to be closely followed. In my eyes, it would be just as reasonable to advance to insulin injections as your only medication. If this is done, I would recommend adding rapid-acting insulin to the long-acting NPH as this will help treat your blood sugars after meals when they tend to go up but not be covered by the NPH. In the end, you have to do something different. However, it may not be enough to stop the metformin and increase the NPH.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.